Hail, Pottawatomie
- When
- June 18, 1:20 PM CST to 1:21 PM CST
- Where
- Pottawatomie County, 2.76 mi S of Olsburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.390, -96.620
Small limbs down as well.
On the morning of June 18, 2013 diminishing thunderstorms crossed from Southern Nebraska into Northeast Kansas leaving an outflow boundary to proceed southeastward. Meanwhile a baroclinic zone was setting up along a line from Manhattan to Ottawa evident in a building cumulus field.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the morning of June 18, 2013 diminishing thunderstorms crossed from Southern Nebraska into Northeast Kansas leaving an outflow boundary to proceed southeastward. Meanwhile a baroclinic zone was setting up along a line from Manhattan to Ottawa evident in a building cumulus field. As the outflow encountered the boundary thunderstorms developed. The air mass ahead of the thunderstorms was plenty unstable. There was an equal amount of hail, wind, and flash flooding reported with this event including the microburst in north Topeka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 18, 11:34 AM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1234 PM CDT TUE JUN 18 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 345 AM CDT TUE JUN 18 2013 ...UPDATE TO AVIATION... EXPECT MOSTLY DRY CONDITIONS TO LAST THROUGH THE REMAINDER OF THE DAY ACROSS MOST OF NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS. SURFACE HIGH CURRENTLY SITS OVER CENTRAL NEBRASKA...WITH A DIFFUSE LOOSELY PACKED GRADIENT ACROSS KANSAS. THE RESULT IS LIGHT AND VARIABLE WINDS ACROSS THE AREA...WITH RELATIVELY CLEAR SKIES. THE MID LEVEL PATTERN IS CHARACTERIZED BY NORTHWEST FLOW ALOFT BETWEEN AN AMPLIFIED RIDGE ACROSS THE WESTERN INTERIOR CONUS AND A TROUGH OVER THE GREAT LAKES REGION. REGIONAL MOSAIC RADAR CURRENTLY SHOWS A WEAK MCS MOVING E-SE ACROSS WESTERN AND CENTRAL NEBRASKA. THE GENERAL TREND OF THIS MCS IS A WEAKENING AS IR IMAGERY SHOWS GRADUALLY WARMING CLOUD TOPS. GIVEN AN UNFAVORABLE THERMODYNAMIC ATMOSPHERE IN NORTH CENTRAL KANSAS...WITH WEAK LAPSE RATES AND VERY LITTLE SHEAR EXPECT THE TREND TO THIS MCS TO GENERALLY CONTINUE TO WEAKEN AS IT APPROACHES. GIVEN DECENT MIXING TO AROUND 850 MB EXPECT TEMPS TO REACH THE MIDDLE TO PERHAPS UPPER 80S TUESDAY...WITH SOME PASSING UPPER LEVEL CLOUD COVER. THERE WILL BE A SLIGHT CHANCE FOR SOME OVERNIGHT SHOWERS ON TUESDAY NIGHT INTO WEDNESDAY AS MODELS SHOW A STRONG LOW LEVEL JET COMMENCE ACROSS THE CENTRAL PLAINS...PERHAPS KICKING OF A ROUND OF NOCTURNAL ELEVATED THUNDERSTORMS IN CENTRAL KANSAS. EXPECT THIS ACTIVITY TO REMAIN IN CENTRAL KANSAS...WITHOUT ANY REAL EASTWARD ADVECTION UNTIL LATER IN THE DAY ON WEDNESDAY. FOR NOW AND FOR THE PERIOD OF TUESDAY NIGHT FEEL THE ONLY REAL CHANCE FOR RAIN WILL REMAIN IN CENTRAL/NORTH CENTRAL KANSAS. JL .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 345 AM CDT TUE JUN 18 2013 A LONGER WAVE LENGTH UPPER TROUGH ACROSS THE WEST CENTRAL CONUS WILL REMAIN STATIONARY THROUGH SATURDAY BEFORE LIFTING NORTHEAST ACROSS THE NORTHERN PLAINS ON MONDAY. A DOWN STREAM UPPER LEVEL RIDGE WILL AMPLIFY OVER THE PLAINS THURSDAY THROUGH SATURDAY...THEN GRADUALLY BUILD NORTHEAST INTO THE LOWER GREAT LAKES AND MID ATLANTIC COAST. THE BETTER CHANCES FOR THUNDERSTORMS THROUGH THE FORECAST PERIOD WILL OCCUR AROUND THE PERIPHERY OF THE UPPER LEVEL RIDGE AXIS FROM THE HIGH PLAINS...NORTHEAST ACROSS NE...SD...AND THEN SOUTHEAST ACROSS IA AND PORTIONS OF MO. THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE CWA MAY OCCUR WEDNESDAY NIGHT INTO THURSDAY AS WAA/ISENTROPIC LIFT INCREASES AHEAD OF THE AMPLIFYING H5 RIDGE AXIS. HIGHS WEDNESDAY WILL ONLY REACH THE MID 80S BUT WARM INTO THE LOWER TO MID 90S BY THURSDAY AFTERNOON. THURSDAY AFTERNOON THROUGH SUNDAY NIGHT LOOK DRY UNDER THE BROAD H5 RIDGE AXIS. TEMPERATURES WILL WARM INTO THE MID TO UPPER 90S FRIDAY THROUGH NEXT WEEKEND. OVERNIGHT LOWS WILL ONLY REACH THE LOWER TO MID 70S. IF THE DEEPER MOISTURE DOES NOT MIX OUT...THEN HEAT INDICES MAY REACH CLOSE TO ADVISORY LEVELS. MONDAY...AN H5 TROUGH WILL MOVE EAST AROUND THE H5 RIDGE AXIS ACROSS THE NORTHERN PLAINS. THIS WILL CAUSE A WEAK COLD FRONT TO PUSH SOUTHEAST ACROSS THE CWA MONDAY AFTERNOON AND MAY PROVIDE ENOUGH CONVERGENCE FOR ISOLATED THUNDERSTORMS GARGAN && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1214 PM CDT TUE JUN 18 2013 VFR PREVAILS AT KTOP/KFOE/KMHK WITH LIGHT NORTHERLY WINDS SHIFTING TOWARDS THE EAST AFT 21Z. MENTIONED VCTS AS THERE IS A POSSIBILITY OF TSRA DEVELOPING AND IMPACTING SITES AFT 21Z. ANY PRECIP SHOULD BE CLEAR OF THE AREA AFT 01Z AT KMHK AND 02Z AT KTOP/KFOE. TOO FAR OUT TO MENTION HOWEVER THERE IS LOW END CHANCE OF TSRA DEVELOPING WEST OF KMHK WEDNESDAY MORNING. WILL REVIEW AT NEXT ISSUANCE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JL LONG TERM...GARGAN AVIATION...BOWEN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1000 AM CDT TUE JUN 18 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-191500- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1000 AM CDT TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS MORNING THROUGH THE EVENING HOURS. THE BEST TIME FOR A FEW STRONGER STORMS TO DEVELOP WOULD BE LATE THIS AFTERNOON INTO THE EARLY EVENING. SMALL HAIL...STRONG WINDS AND BRIEF HEAVY RAINFALL WOULD BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP ACROSS THE AREA WEDNESDAY INTO THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT TUE JUN 18 2013
KSZ009-010-181830-
MARSHALL-WASHINGTON-
1255 PM CDT TUE JUN 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL AND
SOUTHEASTERN WASHINGTON COUNTIES...
THROUGH 130 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BLUE RAPIDS.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3975 9642 3956 9648 3957 9673 3960 9688
3975 9685
TIME...MOT...LOC 1755Z 280DEG 25KT 3967 9675
BOWENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 128 PM CDT TUE JUN 18 2013 KSZ009-010-022-023-181900- MARSHALL-POTTAWATOMIE-RILEY-WASHINGTON- 128 PM CDT TUE JUN 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY... NORTHWESTERN POTTAWATOMIE...SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON COUNTIES... THROUGH 200 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF NORTH CENTRAL RILEY...NORTHWESTERN POTTAWATOMIE...SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. THE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF MARSHALL AND POTTAWATOMIE COUNTIES. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3962 9635 3939 9650 3959 9698 3976 9686 TIME...MOT...LOC 1828Z 290DEG 27KT 3959 9673 BOWEN
The Topeka radar (KTWX), 55 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
10 hail, 5 flash flood, 3 thunderstorm wind. Local standard time, as filed.
Small limbs down as well.
Mostly dime size hail.
Photo on facebook...time estimated from radar.
Concentrated area of wind damage including 2 foot diameter trees snapped and power lines down. A large tree fell on a car...trapping people. No injuries were reported.
Photo from facebook with location...time estimated from radar.
A few rounds of hail...the largest up to nickel size.
Windows blown out of houses by the hail and wind.
A few small limbs down.
Two public reports of large limbs down and estimated 50 to 60 mph gusts. Time estimated from radar.
Two public reports of large limbs down and estimated 50 to 60 mph gusts. Time estimated from radar.
Water was running over the road near 23rd and Eisenhower.
Several locations in Ottawa experiencing both street flooding and flash flooding.
Water was running over Shawnee Heights Rd.
The 173rd flooded between Croco rd and Shawnee Heights rd...Ratner rd flooded between 173rd and 181st.
Several reports of street flooding in Scranton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448720, 448721, 448722, 448723, 448724, 448725, 448726, 448727, 448728, 448729, 448730, 448731, 448732, 448733, 448734, 448735, 448736, 448737.